Ain-Shams Journal of Anaesthesiology

CASE REPORT
Year
: 2016  |  Volume : 9  |  Issue : 4  |  Page : 617--619

A case report of asystole after a test dose of ceftriaxone in an adult man


Sawsan Aboul-Fotouh1, Yosra M Magdy1, Rania M Ali2 
1 Department of Pharmacology and Clinical Pharmacology Unit, College of Medicine, Ain Shams University, Cairo, Egypt
2 Department of Anesthesia, Intensive Care and Pain Management, College of Medicine, Ain Shams University, Cairo, Egypt

Correspondence Address:
Sawsan Aboul-Fotouh
Department of Pharmacology, College of Medicine, Ain Shams University, Abbassia, Cairo 11566
Egypt

Ceftriaxone is a commonly used antibiotic for various infections such as respiratory tract infection, urinary tract infection, and enteric fever, as well as in surgical prophylaxis. Hypersensitivity reactions after ceftriaxone therapy are uncommon but are potentially life-threatening, and they may lead to cardiac arrest. Here we report a 44-year-old man who presented with bradycardia, bronchospasm, hypotension, and cardiac arrest (asystole) after a single injected dose of ceftriaxone introduced for surgical prophylaxis. Epinephrine was given intravenously, and cardiopulmonary resuscitation was performed successfully. The patient regained his conscious level 2 h later and became hemodynamically stable within 4 h; next, he was extubated and closely observed for 24 h and then discharged. Physicians should be aware of the risk of anaphylaxis and asystole that may occur after the first dose of ceftriaxone and be ready for managing it properly.


How to cite this article:
Aboul-Fotouh S, Magdy YM, Ali RM. A case report of asystole after a test dose of ceftriaxone in an adult man.Ain-Shams J Anaesthesiol 2016;9:617-619


How to cite this URL:
Aboul-Fotouh S, Magdy YM, Ali RM. A case report of asystole after a test dose of ceftriaxone in an adult man. Ain-Shams J Anaesthesiol [serial online] 2016 [cited 2021 Oct 19 ];9:617-619
Available from: http://www.asja.eg.net/article.asp?issn=1687-7934;year=2016;volume=9;issue=4;spage=617;epage=619;aulast=Aboul-Fotouh;type=0